Alert archive / North Dakota / Wind Advisories in 2018

Wind Advisory 15, NWS Bismarck, ND

November 16, 20185 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Nov 16, 2018, 2:42 AM MST for 5 counties in North Dakota. It took effect at Nov 16, 2018, 11:00 AM MST. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Nov 16, 2018, 2:42 AM MST (09:42 UTC)
In effect from
Nov 16, 2018, 11:00 AM MST
Expired
Nov 16, 2018, 1:27 PM MST
In force
2 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Bowman County, ND, Golden Valley County, ND, Hettinger County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 188 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

634 
WWUS73 KBIS 160942
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
342 AM CST Fri Nov 16 2018

NDZ031-040-041-043-044-161745-
/O.NEW.KBIS.WI.Y.0015.181116T1800Z-181117T0200Z/
Golden Valley-Slope-Hettinger-Bowman-Adams-
Including the cities of Beach, Marmarth, Mott, New England, 
Bowman, and Hettinger
242 AM MST Fri Nov 16 2018

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST
THIS EVENING...

The National Weather Service in Bismarck has issued a Wind
Advisory, which is in effect from 11 AM this morning to 7 PM MST
this evening. 

* TIMING...Late this morning through early this evening. 

* WINDS...Becoming northwest increasing to 30 to 45 mph by mid
  afternoon.
  

* IMPACTS...Driving will be difficult, especially for high profile
  vehicles. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
waa
2 follow-up statements
848 
WWUS73 KBIS 161804
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1204 PM CST Fri Nov 16 2018

NDZ031-040-041-043-044-170200-
/O.CON.KBIS.WI.Y.0015.000000T0000Z-181117T0200Z/
Golden Valley-Slope-Hettinger-Bowman-Adams-
Including the cities of Beach, Marmarth, Mott, New England, 
Bowman, and Hettinger
1104 AM MST Fri Nov 16 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

* TIMING...Late this morning through early this evening.

* WINDS...Becoming northwest increasing to 30 to 45 mph by mid 
  afternoon. 

* IMPACTS...Driving will be difficult, especially for high 
  profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

PA
958 
WWUS73 KBIS 162027
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
227 PM CST Fri Nov 16 2018

NDZ031-040-041-043-044-162130-
/O.CAN.KBIS.WI.Y.0015.000000T0000Z-181117T0200Z/
Golden Valley-Slope-Hettinger-Bowman-Adams-
Including the cities of Beach, Marmarth, Mott, New England, 
Bowman, and Hettinger
127 PM MST Fri Nov 16 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Bismarck has cancelled the Wind
Advisory. 

However, reduced visibility in light snow and northerly wind gusts
to 30 mph are still possible this afternoon. Do not use cruise
control in winter driving conditions.

$$

PA

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Nov 16, 2:16 AM MST, 26 minutes earlier.

Area forecast discussion, Nov 16, 2:16 AM MST, 26 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
316 AM CST Fri Nov 16 2018

.SHORT TERM...(Today and tonight)
Issued at 303 AM CST Fri Nov 16 2018

Models are in good agreement in spreading snow across a large area
of northwest into central North Dakota today. In addition, stronger
winds will create more widespread blowing snow. As a result we
will upgrade to a winter storm warning for heavy snow and blowing
snow across central North Dakota where 6 to 8 inches of snow is
expected, along with areas to briefly widespread blowing snow this
afternoon. The winter weather advisory remains in effect for
northwest, north central and southeast North Dakota. A wind
advisory has been issued for the southwest where gusty winds but
warmer temperatures will result in mainly a rain and snow mix. And
we have added a few counties to the winter weather advisory
across the south central.

The warning is warranted due to more mesoscale banding that is now
expected which will lead to increased snow amounts. Broad-scale
lift will enter the region early this morning as an h500 trough
moves through. Then low level frontogenetic forcing develops over
northwest into south central North Dakota between 6 am and noon.
Steep mid level lapse rates will lead to more efficient vertical
motion above the frontogenetic forcing, and supersaturation is
noted in the dendritic growth zone between -10 and -20c which
should increase the snow rates.

Add to the above, a strong push of cold air will enter the region
with an 8-12 MB pressure rise that will support a period of gusty
winds above the gradient wind level. Utilizing the Baggaley blowing
snow model gives areas to briefly widespread blowing snow this
afternoon and early evening.

The precipitation will end fairly quickly by early evening as
there will be no trough of warm air aloft (trowal) to keep the
snow going.

.LONG TERM...(Saturday through Thursday)
Issued at 303 AM CST Fri Nov 16 2018

Much colder air will return in the early portion of the extended,
Saturday and Sunday, under the influence of arctic high pressure.
This period will also be dry. Another weak clipper system will
track light snow across the north on Monday. This will be followed
by a slow warming trend Tuesday through Thursday. Thanksgiving
looks dry across the region with highs mainly in the 30s central
and lower to mid 40s southwest.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1153 PM CST Thu Nov 15 2018

Scattered MVFR cloudiness across western and central ND to begin the
06Z TAF period. Periods of VFR ceilings 06-09 UTC.

Late tonight a system will approach from the west bringing
widespread MVFR-IFR ceilings and visibilities in snow to all TAF
sites from west to east. Snow will begin in KISN and KDIK around 12
UTC and spread east through the morning hours. Periods of LIFR cigs
and vsbys expected during the heaviest snow. Northerly winds pick up
in the afternoon, keeping MVFR visibilities in blowing snow at TAF
sites even after the snow ends. Winds will gradually diminish from
north to south aft 00 UTC.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 8 PM CST /7 PM MST/ this evening for
NDZ018>021-034>036-047.

Winter Weather Advisory until 8 PM CST /7 PM MST/ this evening
for NDZ003-011-012-022-023-032-033-037-042-045-046-048-050-051.

Winter Weather Advisory until 8 PM CST /7 PM MST/ this evening
for NDZ001-002-009-010-017.

Wind Advisory from 11 AM this morning to 7 PM MST this evening
for NDZ031-040-041-043-044.

&&

SHORT TERM...WAA
LONG TERM...WAA
AVIATION...TWH
Hazardous weather outlook, Nov 15, 9:02 PM MST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1002 PM CST Thu Nov 15 2018

NDZ004-005-012-013-025-031>033-040>045-170415-
Bottineau-Rolette-McHenry-Pierce-Foster-Golden Valley-Billings-
Stark-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
1002 PM CST Thu Nov 15 2018 /902 PM MST Thu Nov 15 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003-011-018>023-034>037-046>048-050-051-170415-
Renville-Ward-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Morton-
Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
1002 PM CST Thu Nov 15 2018 /902 PM MST Thu Nov 15 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Winter Weather Advisory has been issued for Friday. Snowfall
amounts of 3 to 6 inches, with locally higher amounts, are
forecast by Friday afternoon. Blowing snow will develop Friday
afternoon. Travel may become hazardous.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-002-009-010-017-170415-
Divide-Burke-Williams-Mountrail-McKenzie-
1002 PM CST Thu Nov 15 2018 /902 PM MST Thu Nov 15 2018/

This Hazardous Weather Outlook is for portions of northwest North
Dakota.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect from late tonight through
Friday afternoon. Snow will develop late tonight across northwest
North Dakota and continue into Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Snowfall amounts of 3 to 6 inches, with locally higher amounts,
are forecast by Friday afternoon. Blowing snow will develop.
Travel may become hazardous.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 2:03 AM MSTWinter Storm WarningBISBurleigh, Dunn, Grant, Kidder, Logan, Mercer and 2 more17 hr

Nearby

Wind Advisories in North Dakota, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.